My father is 63 years old and has a significant history of heart disease. He has an hereditary condition related to high cholesterol. At 41 he had his first heart attack, followed by 3 heart by pass operations which varied in their success. At aged 58 he had his second heart attack. No more surgery followed but he has been required to undergo a number of angioplastis and has had one or two stents fitted. Last year his condition worsened and he was in hospital for a month whilst they tried to stabilise his erratic heartbeat with drugs. Unfortunately he had a very nasty reaction to them which resulted in him requiring an emergency pacemaker fitted followed later by a permanent ICD.
In the last year my father has been taking amiodarone but suffers from feeling sick a lot of the time and is alarmed about the negative side effects. With permission from his doctor he has tried to reduce the dosage but within days feels the affect of this action.
Is there an alternative to Amiodarone which does not have the horrific side effects?
I too was alarmed by the effects of Amiodarone risks. After 10 months of the drug I decided to stop taking it on my own. I told my doctor of this decision and he understood my concerns. The drug worked wonders for the svts, but I was too frightened by what I read about this drug. It would be a wonder drug if it didn't carry all the baggage with it. At any rate, my doctor told me that if my symptoms return to the magnitude they were at when I started the amiodarone, he would prescribe something different. To date (6 months since this) I haven't had any episodes that would warrant any notice of svts. I know that ablation will be the next step for me. But to answer your question, yes, there are alternative drugs for this. Ask his doctor about those. I wish I had a name for one, but I haven't had the need yet.
I'm curious as to what kind of affects your father experienced after being off the drug for a few days? Amiodarone levels are still present for up to a year after stopping the drug; so technically, he still has plenty of the drug in his system to go on for a pretty long time. It doesn't make too much sense that he would be feeling any affects at all after just a few days. If your father had an ICD placed, I would also wonder why he would have to be on any drugs anyway. The ICD is placed to prevent any type of life threatening arrhythmia, which is why he was probably placed on Amiodarone in the first place. With the ICD placed maybe he doesn't need to be on any drugs at all. I would certainly ask about that.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.